Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 10, NWS Charleston, SC

May 3, 2002Berkeley County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at May 3, 2002, 7:23 PM EDT for Berkeley County, South Carolina. It was in force for 22 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 3, 2002, 7:23 PM EDT (23:23 UTC)
Expired
May 3, 2002, 7:45 PM EDT
In force
22 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Berkeley County, SC

The radar

The Charleston,SC radar (KCLX), 118 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 7:30 PM EDTThunderstorm Wind 50 EGoose Creek, SCSeveral trees and large limbs were down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 6:00 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.4 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2002-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1445 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2002-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1445 J/kg
Mixed-layer CIN
-140 J/kg
Mixed-layer LCL
808 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 032323
SVRCHS
SCC015-032345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
722 PM EDT FRI MAY 3 2002

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BERKELEY COUNTY IN SOUTHEAST SOUTH CAROLINA.

* UNTIL 745 PM EDT.

* AT 722 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES
  NORTHEAST OF EADYTOWN...OR ABOUT 10 MILES WEST OF SAINT STEPHEN...
  MOVING EAST AT 25 MPH.

QUARTER SIZE HAIL AND 60 MPH WINDS ARE EXPECTED IN THE WARNED AREA.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

$$

LAT...LON 3356 8017 3338 8019 3332 7972 3354 7970

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 6:18 PM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, May 3, 6:18 PM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
618 PM EDT FRI MAY 3 2002

UPDATE: SENT UPDATED ZONE FORECASTS TO INCLUDE SVR TSTM WATCH 222.
RAISED POPS SLIGHTLY IN GEORGIA ZONES WHICH WERE INCLUDED IN THE
WATCH.

WEAK LINE OF SHOWERS ON LEADING EDGE OF OUTFLOW IN CSRA HAS DIED
SEVERAL HOURS AGO. FRONT STILL LINGERS FURTHER N IN THE UPSTATE.
THE FRONT WILL SLOWLY PUSH S LATE THIS EVE AND THERE IS BETTER
AGREEMENT BETWEEN MODELS THAT FRONT WILL STALL ACRS THE MIDDLE
PORTION OF THE CWA TONIGHT. SOME MINOR MODEL DIFFS CONCERNING TIMING
AND STRENGTH OF WAVES WHICH PUSHES ALONG THE FRONT AND MOVES OFF
THE COAST BY SAT NIGHT...BUT THEY SHOULD NOT AMOUNT TO MUCH
DISCREPANCY IN SENSIBLE WX. BEST LIFT AND FORCING OCCURS LATE THIS
EVE AND VERY EARLY ON SAT...ESPLY ACRS S/CAROLINA ZONES. FRONT WILL
PUT A TEMPERATURE GRAD ACRS THE CWA FOR SAT WITH DIFFS FROM N TO S
AROUND 10-15 DEGS. TEMPS WILL STAY IN THE 70S N WITH ALONG W/HIGHER
CHC OF PCPN ON SAT. THIS IS ALSO CLOSER TO WK UPR WAVES EJECTING OUT
OF THE NRN PORTION OF THE GULF COAST STATES. SLGT CHC MOST ZONES SAT
NIGHT AS FINAL SFC WAVE PUSHES THRU AND WILL CONT TO HANG ON TO
LINGERING SHOWERS S ZONES EARLY SUN. HIGH PRES BUILDS DOWN THE COAST
BEHIND EXITING LOW FOR MORE SEASONAL TEMPS SUN AND MON. THAT HIGH
REMAINS THE DOMINANT FTRE THRU THE WORK WEEK AS TEMPS CLIMB BACK TO
AROUND 90 TUE THRU THU AFTN. WK FRONT DROPS TO OUR N ON FRI ALLOWING
TEMPS TO COOL ON FRI. WILL KEEP THAT ENTIRE PD DRY THOUGH.

MARINE...BIG QUESTION THIS FORECAST IS WHERE FNT WL END UP OVR NXT
24-36 HRS. MODELS AGREE SHUD REACH DOWN TO EDISTO BEACH INITIALLY
LATE TNT...THEN SVRL SFC WVS TO MOVE ACRS IT WHICH WL RESULT IN FNTL
OSCILLATION AND VARYING WIND DIR. BTR SFC WV SAT NGT SHUD PUSH FNT
S OF WATERS WI HIGH PRES BLDG IN FM THE N/NW SUN. WI SFC WVS IN AREA
PG WL BE RELATIVELY WK FM LATE TNT ON...SO ONLY HEADLINE WL BE FOR
SCEC FOR SC CSTL WATERS ERLY TNT.

CHS   65  75  58  78 /  50  50  20  10
SAV   68  85  61  82 /  40  40  30  20
CHL   70  75  68  78 /  50  50  20  10
NBC   67  78  61  81 /  50  50  20  10
RBW   61  73  56  78 /  60  50  20  10

.CHS...
GA...NONE.
SC...NONE.

In the hours before

Special weather statement, May 3, 2:31 PM EDT, 4 hours 52 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>050-040300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
231 PM EDT FRI MAY 3 2002

...SCATTERED THUNDERSTORMS POSSIBLE ACROSS SOUTHEAST GEORGIA AND
SOUTHERN SOUTH CAROLINA LATE THIS AFTERNOON INTO TONIGHT...

TEMPERATURES IN THE MID TO UPPER 80S COMBINED WITH DEWPOINTS FROM
THE MID 60S TO NEAR 70 DEGREES WILL PRODUCE A WARM AND UNSTABLE
AIRMASS FOR THE REGION LATER THIS AFTERNOON CONTINUING INTO TONIGHT.
IN ADDITION TO MODERATE INSTABILITY AND FAVORABLE UPPER LEVEL WINDS,
A COLD FRONT WILL APPROACH FROM THE NORTHWEST THIS
EVENING...BECOMING STATIONARY ACROSS THE AREA TONIGHT. THIS WILL
PROVIDE A FOCUS FOR SCATTERED THUNDERSTORMS...SOME OF WHICH MAY BE
SEVERE. THE MAIN SEVERE WEATHER THREATS WILL BE WIND GUSTS IN EXCESS
OF 60 MPH...AND LARGE HAIL.

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND EVENING.
SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR THE
WEATHER AND REMAIN ALERT AND BE PREPARED TO TAKE ACTION IN THE EVENT
OF A WATCH OR WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

WOODWORTH

Nearby

Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.